Tornadoes · United States · Florida · 2008

EF0 tornado, Sebring Arpt, Florida, July 1, 2008

This EF0 tornado ran 0.4 miles across Highlands County on July 1, 2008, touching down at 3:58 PM EDT and reaching 10 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 1, 2008
Touchdown
3:58 PM EDT (19:58 UTC)
Lifted
4:01 PM EDT (20:01 UTC)
On the ground
3 minutes
Path length
0.4 miles (0.6 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Highlands County
Touchdown point
27.440, -81.325
Lift-off point
27.439, -81.332
Record number
0807011358-01

What the Weather Service recorded

High pressure was ridging across central Florida from the Atlantic. The light winds in place allowed for an afternoon sea breeze to form near the coast each day and push inland, eventually colliding with the east coast sea breeze. Thunderstorms developed along these and outflow boundaries and produced large hail and damaging wind gusts.

Several homes received minor carport and awning damage, several trees and power lines were blown down, and debris damaged 3 vehicles in the Spring Lake area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Jul 1, 1:14 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 1:14 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
114 PM EDT TUE JUL 1 2008

.DISCUSSION...ANOTHER AFTERNOON AND EARLY EVENING OF WIDE SPREAD
SHOWERS AND THUNDERSTORM ACTIVITY OVER THE AREA...ALTHOUGH THIS TIME
MUCH OF THE ACTION TOOK PLACE SOUTH OF THE NATURE COAST COUNTIES.

AT 830 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN RUSKIN WAS
SHOWING ONGOING THUNDERSTORMS NEAR RUSKIN...SUN CITY CENTER..BOYETTE
AND GIBSONTON. THIS ACTIVITY WAS ASSOCIATED WITH A WESTERLY MOVING
OUTFLOW BOUNDARY WHICH COLLIDED WITH THE REMNANT ONSHORE FLOW TO
PRODUCE A LINE OF CONVECTION WHICH IS SLOWLY SPREADING NORTH FROM
MANATEE COUNTY AND INTO SOUTHERN HILLSBOROUGH. THERE ARE STILL
ADDITIONAL OUTFLOW BOUNDARIES SCATTERED OVER THE AREA AND SOME
ADDITIONAL THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT...BUT PROBABLY
NOT AS STRONG.

AS POINTED OUT IN THE PREVIOUS AFD DISCUSSION...STORMS DEVELOPING IN
THE EARLY AFTERNOON HOURS WERE FOLLOWING THE PREDOMINANT
SOUTHWESTERLY FLOW AND RIDING ALONG OUTFLOW BOUNDARIES HEADING INTO
THE INTERIOR COUNTIES AND THE EAST COAST. HOWEVER...AS THE STRONGEST
CLUSTERS COLLAPSED...AN ARRAY OF OUTFLOW BOUNDARIES WERE SPREADING
OVER THE ENTIRE AREA WITH SEVERAL STRONG OUTFLOWS RACING BACK
WESTWARD AND INTO OUR AREA THROUGH THE LATE AFTERNOON AND EVENING
HOURS. BUT AS THESE OUTFLOWS DISSIPATE THE SOUTHWESTERLY FLOW SHOULD
AGAIN BECOME THE MAIN STEERING MECHANISM FOR WHATEVER STORMS MAY
FORM THROUGH THE REST OF THE EVENING AND PUSH THEM BACK TO THE EAST.
00Z TBW SOUNDING DATA DEPICTS A MORE STABLE ATMOSPHERE WITH LIS OF
-3...CAPE OF AROUND 1000 AND SLIGHTLY LOWER PWS THAN IN PREVIOUS
SOUNDINGS...AROUND 1.5 INCHES. BUT WITH ABUNDANT LOW LEVEL MOISTURE
LINGERING AROUND THE AREA AND ONGOING CONVECTION OVER THE COASTAL
WATERS BEING PUSHED BACK INLAND BY THE SOUTHWESTERLY FLOW...WILL
KEEP 40 POPS OVERNIGHT.

NO SIGNIFICANT CHANGES TO CURRENT FORECAST PACKAGE ARE REQUIRED AT
THIS TIME.

.PREVIOUS SYNOPSIS...

.SYNOPSIS.
..MUCH OF THE EASTERN U.S. IS DOMINATED BY AN UPPER TROUGH/NEARLY
CLOSED LOW CENTERED ROUGHLY OVER THE APPALACHIANS. AT THE
SURFACE...A FRONT IS AHEAD OF THIS TROUGH AND STRETCHED OUT WEST TO
EAST ACROSS NORTH FLORIDA. OTHERWISE HAVE A SURFACE RIDGE AXIS
SOUTHEAST OF THE STATE...NOT PROVIDING MUCH IN THE WAY OF A SURFACE
BACKGROUND FLOW.

&&

.AVIATION...ANOTHER HOUR OR TWO OF WIDELY SCAT TSTMS WITH MVFR
CONDITIONS...THEN VFR SHOULD PREVAIL OVERNIGHT. WITH LITTLE CHANGE
IN PATTERN...EXPECTING A REPEAT TOMORROW...WITH VFR CONDITIONS IN
THE MORNING GIVING WAY TO LATE MORNING THROUGH AFTERNOON TSTM
ACTIVITY AND ASSOC MVFR/IFR CONDITIONS.

&&

.MARINE...WINDS AND SEAS SHOULD REMAIN BELOW HIGHLIGHT CRITERIA
EXCEPT IN THE VICINITY OF THUNDERSTORMS WHICH WILL BRING BRIEF
PERIODS OF ROUGH SEAS AND GUSTY WINDS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

DISCUSSION...REYNES
AVIATION....PETRO
Hazardous weather outlook, Jul 1, 5:27 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EDT TUE JUL 1 2008

FLZ039-042-043-048>052-055>057-060>062-065-011500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
527 AM EDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS WILL DEVELOP LATER THIS MORNING AND THROUGH
THE AFTERNOON AS THE MOIST ATMOSPHERE IN PLACE COMBINES WITH
DAYTIME HEATING...SEA BREEZE AND OUTFLOW BOUNDARIES...AND UPPER
ENERGY MOVING OVER THE AREA. STRONGER STORMS WILL PRODUCE GUSTY
WINDS AND SMALL HAIL ALONG WITH FREQUENT DEADLY LIGHTNING AND
LOCALLY HEAVY RAINS CAUSING MINOR FLOODING. A FEW SEVERE STORMS
WILL ALSO BE POSSIBLE PRODUCING LARGE HAIL AND DAMAGING WINDS.
WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG
APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS
BEFORE USING THE TELEPHONE OR RUNNING WATER.

...WATERSPOUT IMPACT...
BOATERS SHOULD REMAIN VIGILANT TO ANY APPROACHING THUNDERSTORM
WHICH COULD PRODUCE WATERSPOUTS WITH LITTLE OR NO ADVANCED
WARNING...GUSTY WINDS AND FREQUENT DEADLY CLOUD TO WATER
LIGHTNING. IF CAUGHT AT SEA...GO BELOW DECK AND REMAIN SHELTERED
UNTIL THE STORM HAS PASSED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
WEDNESDAY AFTERNOON AND EVENING AS THE RIDGE AXIS LIFTS NORTH OF
THE AREA AND MORE TYPICAL DIURNAL AND SEA BREEZE DRIVEN
THUNDERSTORM DEVELOPMENT RETURNS. SCATTERED THUNDERSTORMS WILL
THEN OCCUR EACH AFTERNOON AND EARLY EVENING FOR THURSDAY THROUGH
MONDAY AS HIGH PRESSURE CONTINUES TO RIDGE ACROSS THE AREA AND
HEATING AND SEA BREEZE BOUNDARIES COMBINE. LOCALLY HEAVY
RAINS...FREQUENT DEADLY LIGHTNING...SMALL HAIL AND GUSTY WINDS
WILL OCCUR WITH THE STRONGER STORMS. ISOLATED SEVERE STORMS MAY
ALSO BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Jul 1, 2:24 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
224 PM EDT TUE JUL 1 2008

FLZ055-060-011915-
MANATEE-SARASOTA-
224 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SARASOTA AND
SOUTHERN MANATEE COUNTY...

A THUNDERSTORM...MOVING NORTHEAST AT 7 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING HIDDEN RIVER AND MYAKKA CITY...UNTIL 315 PM
EDT. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

REYNES
Special weather statement, Jul 1, 2:34 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
234 PM EDT TUE JUL 1 2008

FLZ049-051-011930-
HILLSBOROUGH-PASCO-
234 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN HILLSBOROUGH AND
SOUTHEASTERN PASCO COUNTY...

A THUNDERSTORM...MOVING EAST AT 8 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING WESLEY CHAPEL...HILLSBOROUGH RIVER STATE AND
ZEPHYRHILLS...UNTIL 330 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

REYNES
Special weather statement, Jul 1, 2:37 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
237 PM EDT TUE JUL 1 2008

FLZ052-056-011915-
HARDEE-POLK-
237 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HARDEE AND SOUTHWEST
POLK COUNTY THROUGH 315 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS FROM FORT GREEN TO 2 MILES NORTH OF MYAKKA
HEAD...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORMS WILL AFFECT
FORT GREEN...UNTIL 315 PM EDT. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE
LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES
IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

EO
Local storm report, Jul 1, 2:42 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
242 PM EDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             4 S WESLEY CHAPEL       28.18N 82.33W
07/01/2008  E0.88 INCH       PASCO              FL   PUBLIC

            NICKEL SIZE HAIL FOR 5 MINUTES.

&&

17
Special weather statement, Jul 1, 3:17 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
317 PM EDT TUE JUL 1 2008

FLZ043-049-051-052-012015-
POLK-SUMTER-HILLSBOROUGH-PASCO-
317 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HILLSBOROUGH...
EXTREME SOUTHEAST PASCO AND NORTHWESTERN POLK COUNTY...

A LINE OF THUNDERSTORMS...MOVING EAST AT 10 MPH...WILL AFFECT THE
MENTIONED ARE INCLUDING...THONOTOSASSA...HILLSBOROUGH RIVER
STATE...TEMPLE TERRACE...THE GREEN SWAMP...WITHLA AND
WINSTON...UNTIL 415 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.
WHEN DRIVING THROUGH HEAVY RAIN ESPECIALLY ALONG INTERSTATE 75 AND
INTERSTATE 4...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU
AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID
DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE
HYDROPLANING.

REYNES
Special weather statement, Jul 1, 3:18 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
318 PM EDT TUE JUL 1 2008

FLZ052-055>057-060-061-012015-
DE SOTO-HARDEE-HIGHLANDS-POLK-MANATEE-SARASOTA-
318 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL FLORIDA THROUGH 415 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS FROM FORT MEADE TO FORT OGDEN. ADDITIONAL
THUNDERSTORMS WERE DEVELOPING JUST SOUTHEAST OF SEBRING.  MOVEMENT
WAS EAST AT 12 MPH. THE THUNDERSTORMS WILL AFFECT ONA...LILY...FORT
OGDEN AND FORT GREEN...UNTIL 415 PM EDT. GUSTY WINDS OF 40 TO 50 MPH
MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS
AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS POSSIBLE.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

EO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tampa Bay, FL (KTBW), 12:00Z

8.0 hours before the tornado, 110 km from the path. July 1, 2008.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1122 joules per kilogram, CIN -70, lifted condensation level 763 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-07-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 51 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
20 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Sebring (SEF), 2 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2008 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.